(RxWiki News) The US Food & Drug Administration (FDA) is warning people about the latest TikTok challenge.
The latest trend? Cooking chicken in NyQuil, an over-the-counter (OTC) cold medicine. This challenge is also being done with similar OTC cough and cold medications.
NyQuil contains acetaminophen (Tylenol), dextromethorphan (Robitussin) and doxylamine (Unisom). That's a drug for pain, a drug for cough and a drug for sleep.
The FDA published an article about the need to be aware of trending online challenges like this one.
The agency mentioned the recent online videos of people misusing OTC medications, including the #sleepychicken challenge. These video challenges often target young people and can be dangerous — even deadly.
"Boiling a medication can make it much more concentrated and change its properties in other ways," according to the FDA. "Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs."
The FDA continued, "Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it."
One physician stated that eating just one cutlet of chicken after cooking it in NyQuil is like you are consuming a quarter to half a bottle of NyQuil.
As of this week, #sleepychicken had gotten over 1.3 million videos on TikTok.
Now, viewers will see a safety warning appear when they search the #sleepychicken tag in the TikTok app.
According to NPR News, the image of NyQuil-soaked chicken was first posted In 2017 on Twitter as a joke.
Adolescents and young adults are sometimes susceptible to social media challenges like these. This is because the teenage brain isn’t fully developed, according to the American Academy of Pediatrics.
As a result, teens are often impulsive and can act without considering the consequences. Teens will not stop to consider that the medication can harm them.
The FDA urged consumers to always read the drug facts label before taking any medication.
The agency also recommended that parents keep medications in a safe place and away from children. Furthermore, the agency recommended that you talk with your kids about misusing medications and the danger associated with it.
Call 911 to get immediate medical attention if you believe your child has taken too much medication or is showing any of the following signs:
- Can’t be awakened
- Having a seizure
- Is having trouble breathing
- Has collapsed